Illinois, 2010

Flash Flooding and Damaging Winds in Illinois, June 23 to 24, 2010

June 23 to 24, 2010 · NWS ILX · 44 events in 18 counties and zones

A strong cold front triggered a line of severe thunderstorms across Iowa during the afternoon of June 23rd. The storms pushed eastward into Illinois by late afternoon and evening, producing widespread wind damage and torrential rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$487,000
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong cold front triggered a line of severe thunderstorms across Iowa during the afternoon of June 23rd. The storms pushed eastward into Illinois by late afternoon and evening, producing widespread wind damage and torrential rainfall. The storms weakened as they gradually shifted into east-central Illinois during the early morning of June 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 23, 1:35 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 23, 1:35 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
235 PM CDT WED JUN 23 2010

.DISCUSSION...
ISSUED 235 PM CDT WED JUN 23 2010

SHORT TERM...TONIGHT THROUGH SATURDAY...
SYNOPTIC COLD FRONT IS CURRENTLY OVER CENTRAL IA MOVING EASTWARD...
HOWEVER THE MAIN BOUNDARY FOR CONVECTIVE INITIATION FOR CENTRAL
ILLINOIS IS AN OUTFLOW BOUNDARY THAT HAS IS STILL MOVING SOUTHWARD
OVER EASTERN ILLINOIS...BUT HAS STALLED FURTHER WEST. THUNDERSTORM
INITIATION APPEARS IMMINENT ALONG THE BOUNDARY THAT EXTENDS FROM
NEAR BURLINGTON TO CHAMPAIGN. SUPERCELLS WILL BE THE INITIAL STORM
MODE WITH ATTENDANT TORNADO THREAT ALONG AND NORTH OF THE BOUNDARY.
AFTER THAT...STORMS ARE EXPECTED TO CONGEAL INTO A FORWARD
PROPAGATING MCS WITH WINDS BECOMING THE PRIMARY THREAT. PRECIPITABLE
WATER VALUES AROUND 2 INCHES AND STORM MOTIONS PARALLEL TO THE
BOUNDARY ALSO SUGGEST A SIGNIFICANT HEAVY RAINFALL THREAT OVER AREAS
WHERE THE SOIL IS SATURATED. HAVE THEREFORE ISSUED A FLASH FLOOD
WATCH FOR ALL BUT THE SOUTHEASTERN ILLINOIS. MOST OF THE ACTIVITY
SHOULD BE OUT OF THE AREA BY 06Z.

AN UPPER SHORTWAVE WILL MOVE THROUGH THE GREAT LAKES AND DRIVE THE
IOWA COLD FRONT THROUGH THE AREA LATER TONIGHT...WITH A LESS HUMID
AIRMASS TAKING OVER FOR THURSDAY THROUGH SATURDAY. THE NEXT CHANCE
FOR MENTIONABLE PRECIPITATION APPEARS TO BE JUST BEYOND THE SHORT
TERM PERIOD.

LONG TERM...SUNDAY THROUGH WEDNESDAY...
UPPER SHORTWAVE WILL MOVE THROUGH THE NORTHERN CONUS WESTERLIES AND
BE LOCATED OVER THE NORTHERN PLAINS BY SUNDAY. THIS FEATURE WILL
DRIVE A COLD FRONT SOUTHEASTWARD INTO THE MIDWEST...WITH SUFFICIENT
MOISTURE RETURN AHEAD OF THE FRONT TO WARRANT AT LEAST CHANCE POPS
FOR ITS PASSAGE. BEST ESTIMATED TIME FRAME FOR CONVECTION LOOKS TO
BE SUNDAY AND SUNDAY NIGHT. THIS IS IN AGREEMENT WITH THE PREVIOUS
FORECAST...SO SEE NO REASON TO ALTER AT THIS TIME. TEMPERATURES ON
SUNDAY AHEAD OF THE FRONT WILL STILL BAKE IN THE LOW TO MID 90S.

THE UPPER TROUGH IS FORECAST TO AMPLIFY AS IT MOVES INTO THE
NORTHEASTERN STATES...WHICH WILL IN TURN PUSH AN UPPER RIDGE
NORTHWARD THROUGH THE EASTERN ROCKIES AND WESTERN PLAINS. THE
EASTERN TROUGH ALIGNMENT SUGGESTS THAT THE MONDAY FRONT SHOULD GET A
GOOD SHOVE TO THE SOUTH/EAST...THUS BRINGING A DRIER/COOLER AIRMASS
INTO THE MIDWEST. THUS WILL KEEP MONDAY THROUGH WEDNESDAY DRY AT
THIS TIME WITH SOMEWHAT COOLER TEMPERATURES.

04
&&

.AVIATION...
ISSUED 118 PM CDT WED JUN 23 2010

SAME WEATHER PATTERN WITH SIMILAR TAFS...MORE OR LESS IN THE SHORT
TERM. BOTTOM LINE IS...VFR WITH CONTINUED THREATS OF TSRA THROUGH
THIS EVENING. MURKY FORECAST AT BEST. SOME CLEARING EXPECTED THIS
AFTERNOON BEHIND THESE ROUNDS OF TSRA...MUCH LATER AFTER MIDNIGHT
TONIGHT. LOCATIONS IMPACTED MAY BE SKETCHY AS TO HOW FAR SOUTH THE
MAIN CONVECTION WILL GET WORKED UP. VCTS FOR EVERYONE UNTIL STORMS
DEVELOP. WINDS ALSO A BIT PROBLEMATIC AS MANY MANY SFC BOUNDARIES
ABOUND...LEFTOVER FROM DYING STORMS TO THE NORTH.

HJS
&&

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR
ILZ036-040>057-061>063-066>068-071>073.

FLASH FLOOD WATCH UNTIL 1 AM THURSDAY MORNING FOR
ILZ027>031-036>038-040>057-061>063.

&&
Hazardous weather outlook, Jun 23, 2:10 PM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT WED JUN 23 2010

ILZ027>031-037-038-241100-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
310 PM CDT WED JUN 23 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM CDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND EARLY TONIGHT
AS A COLD FRONT PUSHES SOUTHEAST TOWARDS CENTRAL ILLINOIS. THE
MAIN THREAT FROM THE THUNDERSTORMS WILL BE FROM DAMAGING STRAIGHT
LINE WINDS...LARGE HAIL...WITH ISOLATED TORNADOES POSSIBLE DURING
THE MID AFTERNOON AND EARLY EVENING HOURS. IN ADDITION TO THE WIND
AND HAIL THREAT...TORRENTIAL RAINFALL WILL ONCE AGAIN ACCOMPANY
THE STRONGER STORMS ALONG WITH FREQUENT LIGHTNING.

HEAT INDEX VALUES ARE EXPECTED TO BE AROUND 100 DEGREES THIS
AFTERNOON.

FLOODING IS EXPECTED TO CONTINUE ON THE ILLINOIS RIVER FROM HENRY
THROUGH BEARDSTOWN THROUGH MOST OF THIS WEEK. MINOR TO MODERATE
FLOODING WILL CONTINUE ON THE SPOON RIVER AS WELL...FOR A COUPLE
MORE DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FROM MID AFTERNOON THROUGH EARLY
THIS EVENING...ROUGHLY FROM 300 PM THROUGH 900 PM THIS EVENING.

ILZ036-041>046-241100-
CHAMPAIGN-DE WITT-FULTON-LOGAN-MASON-PIATT-VERMILION-
310 PM CDT WED JUN 23 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM CDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND EARLY TONIGHT
AS A COLD FRONT PUSHES SOUTHEAST TOWARDS CENTRAL ILLINOIS. THE
MAIN THREAT FROM THE THUNDERSTORMS WILL BE FROM DAMAGING STRAIGHT
LINE WINDS...LARGE HAIL...WITH ISOLATED TORNADOES POSSIBLE DURING
THE MID AFTERNOON AND EARLY EVENING HOURS. IN ADDITION TO THE WIND
AND HAIL THREAT...TORRENTIAL RAINFALL WILL ONCE AGAIN ACCOMPANY
THE STRONGER STORMS ALONG WITH FREQUENT LIGHTNING.

HEAT INDEX VALUES ARE EXPECTED TO BE RANGE FROM 100 TO 105 DEGREES
THIS AFTERNOON.

FOR INTERESTS ALONG THE SPOON RIVER IN WEST CENTRAL ILLINOIS...MINOR
TO MODERATE FLOODING WILL CONTINUE FOR SEVERAL MORE DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED LATER THIS AFTERNOON INTO
EARLY THIS EVENING. PRESENT INDICATIONS SUGGEST THE TIME FRAME
ACTIVATION WILL BE NEEDED WILL BE FROM 300 PM UNTIL 10 PM CDT.

ILZ040-047>057-061>063-241100-
CASS-CHRISTIAN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-MACON-MENARD-
MORGAN-MOULTRIE-SANGAMON-SCHUYLER-SCOTT-SHELBY-
310 PM CDT WED JUN 23 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM CDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON INTO
THE EVENING HOURS. A FEW OF THE STORMS WILL BE SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS...IN ADDITION TO
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.

HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 100 TO 105 DEGREES
THIS AFTERNOON.

MINOR TO MODERATE FLOODING IS EXPECTED TO CONTINUE ALONG THE
SANGAMON RIVER FOR THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY MORNING
WITH ANOTHER THREAT FOR THUNDERSTORMS LATER SUNDAY AND SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO THIS
EVENING...ROUGHLY FROM 4 PM UNTIL 11 PM CDT.

ILZ066>068-071>073-241100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
310 PM CDT WED JUN 23 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON...MORE
LIKELY FOR THIS EVENING. A FEW OF THE STORMS WILL BE SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 100 TO 105 DEGREES
THIS AFTERNOON.

EXTENSIVE FLOODING IS EXPECTED TO CONTINUE ALONG THE WABASH RIVER
THE NEXT SEVERAL DAYS. FLOODING IS ALSO EXPECTED ALONG THE LITTLE
WABASH RIVER BY CLAY CITY AND THE EMBARRAS RIVER AT LAWRENCEVILLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY MORNING
WITH ANOTHER THREAT FOR THUNDERSTORMS LATER SUNDAY AND SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING...ROUGHLY FROM
600 PM UNTIL 200 AM CDT.

HJS

The radar

The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind, 12 flash flood. Local standard time, as filed.

Thunderstorm Wind, Stark

When
June 23, 4:32 PM CST to 4:33 PM CST
Where
Stark County, 2.08 mi NW of Elmira
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Mesonet
Coordinates
41.200, -89.860

Numerous trees were uprooted and blown down. A barn was damaged.

Thunderstorm Wind, Knox

When
June 23, 4:40 PM CST to 4:41 PM CST
Where
Knox County, Galesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.950, -90.370

Numerous tree limbs and power lines were blown down around Galesburg.

Thunderstorm Wind, Marshall

When
June 23, 4:45 PM CST to 4:46 PM CST
Where
Marshall County, Henry
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.120, -89.370

Two 8-inch diameter tree branches were blown down.

Thunderstorm Wind, Marshall

When
June 23, 4:55 PM CST to 4:56 PM CST
Where
Marshall County, Lacon
Measured
61 kt (70 mph) estimated gust
Property damage
$26,000
Reported by
Law Enforcement
Coordinates
41.020, -89.400

Several trees and power lines were blown down. The chimney was blown off the County Sheriff's Office building in Lacon.

Thunderstorm Wind, Marshall

When
June 23, 4:55 PM CST to 4:56 PM CST
Where
Marshall County, Henry
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.120, -89.370

Several trees and power lines were blown down in Henry.

Flash Flood, Knox

When
June 23, 5:30 PM CST to 9:30 PM CST
Where
Knox County, 2.87 mi NW of Rio to 6.02 mi W of St Augustine
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.151, -90.436

Rainfall amounts of 2.00 to 2.50 during the evening fell on saturated ground from previous flooding. This resulted in widespread flash flooding across much of Knox County. Numerous roads had several inches of water flowing over them, viaducts were flooded, drainage ditches were overflowing, and fields were inundated with water.

Thunderstorm Wind, Peoria

When
June 23, 5:40 PM CST to 5:41 PM CST
Where
Peoria County, Peoria
Measured
52 kt (60 mph) estimated gust
Property damage
$65,000
Reported by
Law Enforcement
Coordinates
40.700, -89.600

Numerous large tree branches were blown down around Peoria. A firetruck was struck by a falling tree.

Thunderstorm Wind, Fulton

When
June 23, 5:40 PM CST to 5:41 PM CST
Where
Fulton County, Cuba
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.500, -90.200

Numerous tree limbs and power lines were blown down in Cuba.

Thunderstorm Wind, Fulton

When
June 23, 5:40 PM CST to 5:41 PM CST
Where
Fulton County, Fairview
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
40.630, -90.170

Power lines were blown down in Fairview.

Flash Flood, Marshall

When
June 23, 5:45 PM CST to 9:00 PM CST
Where
Marshall County, 0.49 mi WSW of Broadmoor to 2.16 mi SSW of La Prairie Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.148, -89.639

Rainfall amounts of 1.50 to 2.00 during the evening fell on saturated ground from previous flooding. This resulted in widespread flash flooding across much of Marshall County. Numerous roads were impassable, drainage ditches were overflowing, and fields were inundated with water.

Flash Flood, Peoria

When
June 23, 5:45 PM CST to 9:00 PM CST
Where
Peoria County, 4.05 mi NE of North Chillicothe to 1.06 mi N of Elmore
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.974, -89.448

Rainfall amounts of 1.50 to 2.00 during the evening fell on saturated ground from previous flooding. This resulted in widespread flash flooding across nearly all of Peoria County, including the city of Peoria. Many streets in Peoria were flooded, which caused vehicles to become stranded and forced up manhole coveres. Outside of the city, many rural roads were impassable, as were portions of State Highway 8, 28, 90, 91 and 116.

Thunderstorm Wind, Fulton

When
June 23, 5:50 PM CST to 5:51 PM CST
Where
Fulton County, Bryant
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
40.470, -90.080

Numerous power poles were blown down along IL 100 near Bryant.

Thunderstorm Wind, Fulton

When
June 23, 5:50 PM CST to 5:51 PM CST
Where
Fulton County, Lewistown
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.400, -90.150

Debris from yards was blown blocks away.

Thunderstorm Wind, Fulton

When
June 23, 5:50 PM CST to 5:51 PM CST
Where
Fulton County, St David
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.480, -90.050

Numerous tree limbs and power lines were blown down in St. David.

Thunderstorm Wind, Woodford

When
June 23, 5:50 PM CST to 5:51 PM CST
Where
Woodford County, Minonk
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.900, -89.030

A 10-inch limb and a baseball diamond fence were blown down.

Thunderstorm Wind, Fulton

When
June 23, 6:00 PM CST to 6:01 PM CST
Where
Fulton County, St David
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
40.480, -90.050

Tress were snapped off at the base.

Flash Flood, Stark

When
June 23, 6:00 PM CST to 9:30 PM CST
Where
Stark County, 2.13 mi NNW of La Fayette to 2.87 mi SW of West Jersey
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.148, -89.987

Rainfall amounts of 2.00 to 2.50 during the evening fell on saturated ground from previous flooding. This resulted in widespread flash flooding across nearly all of Stark County. Numerous roads had several inches of water flowing over them, drainage ditches were overflowing, and fields were inundated with water.

Flash Flood, Fulton

When
June 23, 6:00 PM CST to 9:30 PM CST
Where
Fulton County, 3.21 mi NNW of Avon to 1.08 mi SW of Marietta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.715, -90.444

Rainfall amounts around 2.00 during the evening fell on saturated ground from previous flooding. This resulted in widespread flash flooding across much of northern Fulton County. Numerous roads had several inches of water flowing over them, viaducts were flooded, drainage ditches were overflowing, and fields were inundated with water. Parts of State Highway 9, 78, 97 and 100 were impassable due to the flooding.

Thunderstorm Wind, Tazewell

When
June 23, 6:10 PM CST to 6:11 PM CST
Where
Tazewell County, Pekin
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
40.570, -89.630

A tree was blown down onto a house on Prince Street in Pekin.

Thunderstorm Wind, Tazewell

When
June 23, 6:12 PM CST to 6:13 PM CST
Where
Tazewell County, Morton
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
NWS Employee
Coordinates
40.620, -89.450

Numerous small tree limbs were blown down.

Thunderstorm Wind, Mason

When
June 23, 6:26 PM CST to 6:27 PM CST
Where
Mason County, Havana
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.300, -90.070

Power lines were blown down in Havana.

Flash Flood, Tazewell

When
June 23, 6:30 PM CST to 9:30 PM CST
Where
Tazewell County, 1.47 mi NNE of Peoria Hgts to 2.86 mi W of Pekin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.748, -89.555

Rainfall amounts of 1.50 to 2.00 during the evening fell on saturated ground from previous flooding. This resulted in widespread flash flooding across western and northern Tazewell County. Many streets in Pekin, East Peoria and Morton were flooded, which caused vehicles to become stranded. Outside of the cities, many rural roads were impassable, as were portions of State Highway 9 and 29.

Thunderstorm Wind, Fulton

When
June 23, 6:45 PM CST to 6:46 PM CST
Where
Fulton County, Bryant
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.470, -90.080

A 6-inch diameter limb was blown down. A 14-inch diameter soft maple with a rotten core was toppled.

Flash Flood, Woodford

When
June 23, 6:45 PM CST to 9:30 PM CST
Where
Woodford County, 1.47 mi NNE of Peoria Hgts to 7.39 mi SSE of Metamora
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.748, -89.555

Rainfall amounts of 1.50 to 2.00 during the evening fell on saturated ground from previous flooding. This resulted in widespread flash flooding across western and central Woodford County. Many streets in Metamora, Eureka and Roanoke were flooded. Outside of the cities, many rural roads were impassable, as were portions of State Highway 116 and 117.

Thunderstorm Wind, Menard

When
June 23, 6:54 PM CST to 6:55 PM CST
Where
Menard County, Oakford
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.100, -89.970

A tree was blown down onto a car in Oakford.

Thunderstorm Wind, Menard

When
June 23, 7:03 PM CST to 7:04 PM CST
Where
Menard County, 1.74 mi NW of Atterberry
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
COOP Observer
Coordinates
40.070, -89.920

Several trees were uprooted along a half mile path near Atterberry.

Thunderstorm Wind, De Witt

When
June 23, 7:06 PM CST to 7:07 PM CST
Where
De Witt County, Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.150, -88.950

A tree limb was blown down onto a power line on Johnson Street.

Thunderstorm Wind, Logan

When
June 23, 7:15 PM CST to 7:16 PM CST
Where
Logan County, 2 mi E of Lincoln
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
40.150, -89.332

A large tree branch was broken off at the National Weather Service office east of Lincoln.

Thunderstorm Wind, Logan

When
June 23, 7:15 PM CST to 7:16 PM CST
Where
Logan County, Broadwell
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.070, -89.450

A large wooden swingset was toppled.

Thunderstorm Wind, Logan

When
June 23, 7:15 PM CST to 7:16 PM CST
Where
Logan County, Mt Pulaski
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
40.020, -89.280

A large tree limb was blown down across Scott Street in Mt. Pulaski.

Thunderstorm Wind, Logan

When
June 23, 7:22 PM CST to 7:23 PM CST
Where
Logan County, 0.53 mi W of Middletown
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
40.100, -89.590

Three trees were blown down along 1400th Street just outside of Middletown.

Thunderstorm Wind, Menard

When
June 23, 7:23 PM CST to 7:24 PM CST
Where
Menard County, Oakford
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.100, -89.970

A window was blown out of a house on Lincoln Trail Road.

Thunderstorm Wind, Menard

When
June 23, 7:25 PM CST to 7:26 PM CST
Where
Menard County, Petersburg
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.020, -89.850

A 2 to 3-foot diameter tree fell onto a house north of the courthouse in Petersburg. In addition, numerous small branches were blown down around town.

Thunderstorm Wind, Menard

When
June 23, 7:30 PM CST to 7:31 PM CST
Where
Menard County, 1.74 mi NE of Tice
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.000, -89.780

Several 2 to 3-foot diameter trees were blown down in the Chautauqua Park area north of the Athens Blacktop.

Thunderstorm Wind, Menard

When
June 23, 7:32 PM CST to 7:33 PM CST
Where
Menard County, 2.07 mi N of Sweet Water
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.080, -89.700

A tree was blown down on Middletown Road between Middletown and Greenview.

Thunderstorm Wind, Christian

When
June 23, 8:00 PM CST to 8:01 PM CST
Where
Christian County, Roby
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.730, -89.400

A 70-foot tall tree was uprooted.

Thunderstorm Wind, Christian

When
June 23, 8:00 PM CST to 8:01 PM CST
Where
Christian County, 2.14 mi SSE of Mt Auburn
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.740, -89.260

A barn and machine shed were damaged two miles south of Mount Auburn.

Thunderstorm Wind, Macon

When
June 23, 8:00 PM CST to 8:01 PM CST
Where
Macon County, Blue Mound
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.700, -89.120

Several trees were uprooted in Blue Mound.

Thunderstorm Wind, Coles

When
June 23, 10:45 PM CST to 10:46 PM CST
Where
Coles County, Paradise
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
39.420, -88.430

Several trees were uprooted near Lake Paradise.

Flash Flood, Shelby

When
June 23, 11:00 PM CST to June 24, 4:30 AM CST
Where
Shelby County, 6.17 mi S of Moweaqua to 5.66 mi NE of Lakewood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.531, -89.024

Rainfall amounts around 2.00 overnight fell on already saturated ground. This resulted in widespread flash flooding across northern Shelby County. Rural roads, especially those in the vicinity of Lake Shelbyville, were impassable.

Flash Flood, Moultrie

When
June 23, 11:00 PM CST to June 24, 4:30 AM CST
Where
Moultrie County, 1.28 mi W of Sullivan J Wood Arpt to 4.58 mi NNE of Coles
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.522, -88.644

Rainfall amounts around 2.00 overnight fell on already saturated ground. This resulted in widespread flash flooding across southern Moultrie County. Rural roads, especially those in the vicinity of Lake Shelbyville, were impassable.

Flash Flood, Coles

When
June 23, 11:30 PM CST to June 24, 5:00 AM CST
Where
Coles County, 5.56 mi SW of Cooks Mills to 3 mi W of Etna
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.526, -88.478

Rainfall amounts of 2.00 to 2.50 overnight fell on already saturated ground. This resulted in widespread flash flooding across western Shelby County. Numerous streets in the city of Mattoon were impassable, as were rural roads mainly south and southeast of the city.

Flash Flood, Cumberland

When
June 24, 12:00 AM CST to 5:00 AM CST
Where
Cumberland County, 2.67 mi W of Lake Mattoon to 3.6 mi S of Neoga
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.376, -88.470

Rainfall amounts of 2.00 to 2.50 overnight fell on already saturated ground. This resulted in widespread flash flooding across nearly all of Cumberland County. Numerous rural roads were impassable, as were portions of State Highway 121 and 130.

Flash Flood, Clark

When
June 24, 12:30 AM CST to 5:00 AM CST
Where
Clark County, 5.63 mi SW of Moriah to 2.43 mi S of Orange
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.174, -88.017

Rainfall amounts of 2.00 to 2.50 overnight fell on already saturated ground. This resulted in flash flooding in a small part of southern Clark County. Several rural roads were impassable as a result of the heavy rain and flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244171, 244179, 244228, 244174, 244176, 246615, 244188, 244219, 244225, 246624, 246633, 244185, 244187, 244218, 244222, 244220, 246617, 246636, 244264, 244180, 244182, 246638, 244221, 246641, 244234, 244242, 244229, 244236, 244255, 244259, 244231, 244232, 244237, 244238, 244233, 244235, 244239, 244241, 244274, 246651, and more.